Ohio, 2022Winter Storm and Winter Weather in Ohio, January 16 to 17, 2022
January 16 to 17, 2022 · NWS ILN · 25 events in 25 counties and zones
A low pressure system tracked northeast through the Appalachians and created significant snow over southern and portions of central Ohio.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracked northeast through the Appalachians and created significant snow over southern and portions of central Ohio.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 16, 10:03 AM EST, 1 hour 57 minutes earlier.
Area forecast discussion, Jan 16, 10:03 AM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1003 AM EST Sun Jan 16 2022
.SYNOPSIS...
A low pressure system lifting northeast through the region will
bring snow to much of the area later this afternoon into
tonight. Scattered snow showers will be possible on Monday as an
upper level disturbance moves through the Ohio Valley.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Have upgraded Licking County to a Winter Storm Warning after
review of latest data. Confidence has increased in the potential
for 6 inches, or more, of snow in parts of the county. Have also
added Delaware County to the Winter Weather Advisory for
expectations of 2 to 4 inches of snow in this area. All other
headlines remain the same as before, but did increase/sharpen
the snowfall gradient even more, with an expectation for 4 to 7
inches from parts of NE KY through central OH. A sharp gradient
back to the west remains essentially the same as before.
PREVIOUS DISCUSSION...
Cirrus shield is advancing north across our area ahead of the
upper level low currently moving through the Gulf Coast States.
The upper low will pivot northeast into the southern
Appalachians through this afternoon with the associated surface
low shifting to the Carolinas while a broader low/trough
extends back to the northwest into the upper Ohio Valley. Low
level jet energy rotating around the low will start to nose into
southeast portions of our fa through the afternoon hours with
pcpn developing/advection into about the southeast half of our
area through the afternoon. Models continue to show some warmer
air aloft associated with the low level jet making it into
southern portions of our area through the afternoon hours. This
will likely be enough to allow for an initial mix of sleet and
possibly rain with the snow. Have held off on including any
freezing rain though as it looks like surface temps should
generally remain above freezing through the daytime period.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Pcpn will continue to pivot up across our area through early
evening. With some continued dynamic cooling, expect any mixed
pcpn to transition over to all snow fairly quickly. Snow will
likely be heavy at times this evening across eastern portions of
our area with some rates of around an inch per hour possible.
The western edge of the heavier snow remains problematic as
there will likely be a sharp cutoff. Global models continue to
be somewhat farther west with the pcpn in comparison with the
majority of the higher res models. This combined with the
possibility of some mixed pcpn early on, continues to make for
a challenging snow accumulation forecast. Have generally
trended toward the HREF mean but will make some upward
adjustments to account for some of the higher numbers suggested
by the global models. This will lead to an axis of 3 to 5 inches
down the Scioto Valley with some amounts closer to 6 inches
across eastern portions of the Scioto Valley. Have opted to add
Pickaway County to the Winter Storm Warning as amounts averaging
close to 4 inches seem possible there, especially across the
eastern half of the county. Will also make a bit of a westward
expansion of the Winter Weather Advisory from Fayette County
Ohio down through Pendleton County Kentucky. For those areas,
will generally have 1 to 2 inches of accumulation.
Pcpn should taper off from west to east from late evening into
the early morning hours as the mid level low shifts off to the
northeast. However, a secondary mid level short wave will
approach from the west late tonight and then push east across
our area through Monday afternoon. This will bring some
scattered snow shower activity back in from the west late
tonight and then continuing across the area into the day on
Monday. With a tightening pressure gradient and developing low
level CAA, northwest winds will increase later tonight and into
the day on Monday with some wind gusts to around 30 mph or so
possible during the day. Highs on Monday will only be in the
lower 30s.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Longwave pattern retains it's ridge-west, trough-east look through
the extended period. Embedded mid-level shortwaves will reinforce
the eastern trough during the middle to late portions of the week.
What this means for weather in the forecast area is generally below
normal temperatures.
Surface high pressure over the deep south will ridge into the Ohio
Valley to start the period, extending overhead by Tuesday afternoon,
then shifting to the east Tuesday night. Temperatures will be
seasonal for mid-winter, with highs in the mid 30s to around 40.
Return flow around the back side of the high will provide a brief
period of warm air advection Wednesday. However, by the afternoon
hours, a sharp cold front extending from low pressure moving through
the Great Lakes will push east through the region. Have kept a
chance of rain perhaps mixing with a few flakes of snow along this
boundary Wednesday afternoon. High temperatures will peak in the low
to mid 40s during the day, then dip into the upper teens Wednesday
night in the cold air advection behind the front.
Strong high pressure originating in Canada will build into the Ohio
Valley through the end of the period. High temperatures will climb
only into the 20s with lows in the teens.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
High and then mid level clouds will thicken up this morning
into early afternoon ahead of an approaching low pressure
system. Pcpn will then overspread the region from the south
from mid afternoon into early evening. The pcpn may start out as
a mix of snow, sleet and rain, but should transition over to
mainly all snow by early evening. The heaviest snow will affect
eastern portions of our area, with our western TAF sites more
on the edge of the more significant pcpn. Will thus hit the
central Ohio TAFs the hardest, bringing in a several hour
period of IFR or lower conditions this evening. KILN will also
likely see some IFR conditions develop late this afternoon into
early evening, with KCVG/KLUK and KDAY more on the edge of MVFR
to IFR conditions.
The snow will taper off from the west after midnight as the low
pressure system moves off to the northeast with cigs and vsbys
returning to manly VFR. However, another upper level disturbance
will move into the region late tonight into Monday morning.
This will result in some additional scattered snow showers and
potentially some reduced vsbys and MVFR cigs. Wind will become
northwest later tonight and increase with some wind gusts in the
20 to 25 knot range possible later tonight into Monday morning.
OUTLOOK...Occasional MVFR conditions and snow showers will
continue on Monday. MVFR conditions also possible on Wednesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 7 AM EST Monday for OHZ046-055-
063-072-078>080.
Winter Storm Warning until 7 AM EST Monday for OHZ056-064-065-
073-074-081-082-088.
KY...Winter Weather Advisory until 7 AM EST Monday for KYZ096>098.
Winter Storm Warning until 7 AM EST Monday for KYZ099-100.
IN...None.
&&
SYNOPSIS...JGL
NEAR TERM...KC/JGL
SHORT TERM...JGL
LONG TERM...Hogue
AVIATION...JGLHazardous weather outlook, Jan 16, 10:07 AM EST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1007 AM EST Sun Jan 16 2022
INZ050-058-059-066-073>075-080-KYZ089-OHZ026-034-035-042>044-051-052-
060-061-070-171515-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Miami-
Champaign-Preble-Montgomery-Butler-
1007 AM EST Sun Jan 16 2022
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered snow showers are likely Monday morning into early
afternoon. These snow showers may be accompanied by reduced
visibility and may produce light accumulations of an inch or less.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
KYZ090>095-OHZ045-053-054-062-071-077-171515-
Gallatin-Boone-Kenton-Campbell-Owen-Grant-Union OH-Clark-Madison-
Greene-Warren-Hamilton-
1007 AM EST Sun Jan 16 2022
This Hazardous Weather Outlook is for Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...Today and tonight.
Light snow is expected this afternoon into tonight. Accumulations of
an inch or two will be possible, depending on exact location.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered snow showers are likely Monday morning into early
afternoon. These snow showers may be accompanied by reduced
visibility and may produce light accumulations of an inch or less.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
KYZ099-100-OHZ056-064-065-073-074-081-082-088-171515-
Mason-Lewis-Licking-Pickaway-Fairfield-Ross-Hocking-Adams-Pike-
Scioto-
1007 AM EST Sun Jan 16 2022
...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY...
This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio and South Central Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Scattered snow showers are likely Monday morning into early
afternoon. These snow showers may be accompanied by reduced
visibility and may produce light accumulations of an inch or less.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
KYZ096>098-OHZ046-055-063-072-078>080-171515-
Pendleton-Bracken-Robertson-Delaware-Franklin OH-Fayette OH-Clinton-
Clermont-Brown-Highland-
1007 AM EST Sun Jan 16 2022
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...
This Hazardous Weather Outlook is for Northern Kentucky, Central
Ohio, South Central Ohio and Southwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Scattered snow showers are likely Monday morning into early
afternoon. These snow showers may be accompanied by reduced
visibility and may produce light accumulations of an inch or less.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
Winter Storm, Adams
- When
- January 16, 12:00 PM EST to January 17, 7:00 AM EST
- Where
- Adams forecast zone
- Reported by
- Social Media
- Coordinates
- 38.846, -83.472 (the zone’s center; the record gives no point)
A social media post indicated that 6.5 inches of snow had fallen 3 miles east of West Union. Another report from 5 miles north of West Union showed that 6 inches had fallen there.
Winter Storm, Pike
- When
- January 16, 12:00 PM EST to January 17, 7:00 AM EST
- Where
- Pike forecast zone
- Reported by
- Social Media
- Coordinates
- 39.077, -83.067 (the zone’s center; the record gives no point)
A social media post indicated that 6 inches of snow had fallen east of Elm Grove. Other reports from Waverly and northeast of Idaho showed that 5 inches had fallen there.
Winter Storm, Scioto
- When
- January 16, 12:00 PM EST to January 17, 7:00 AM EST
- Where
- Scioto forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.804, -82.993 (the zone’s center; the record gives no point)
A public report from 3 miles southeast of Wheelersburg stated that 7.2 inches of snow had fallen. The CoCoRaHS observer in West Rosemount measured 7 inches.
Winter Storm, Licking
- When
- January 16, 12:00 PM EST to January 17, 7:00 AM EST
- Where
- Licking forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.092, -82.483 (the zone’s center; the record gives no point)
The CoCoRaHS observer 10 miles east-northeast of Newark measured 5.7 inches of snow, while another 4 miles north of Granville measured 5.5 inches.
Winter Storm, Fairfield
- When
- January 16, 12:00 PM EST to January 17, 7:00 AM EST
- Where
- Fairfield forecast zone
- Reported by
- Social Media
- Coordinates
- 39.752, -82.631 (the zone’s center; the record gives no point)
A post from Sugar Grove and another just north of Bremen showed that 5 inches of snow fell. A CoCoRaHS observer 6 miles east of Lancaster measured 4.4 inches of snow.
Winter Storm, Pickaway
- When
- January 16, 12:00 PM EST to January 17, 7:00 AM EST
- Where
- Pickaway forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.642, -83.024 (the zone’s center; the record gives no point)
The CoCoRaHS observer northeast of Circleville measured 4.5 inches of snow, while a spotter north of town measured 3.8 inches.
Winter Storm, Hocking
- When
- January 16, 12:00 PM EST to January 17, 7:00 AM EST
- Where
- Hocking forecast zone
- Reported by
- Social Media
- Coordinates
- 39.497, -82.479 (the zone’s center; the record gives no point)
A social media post from Starr showed that 7.8 inches of snow fell there. The CoCoRa HS observer northeast of Logan measured 6.9 inches of accumulation, while the cooperative observer in Logan measured 6.5 inches.
Winter Storm, Ross
- When
- January 16, 12:00 PM EST to January 17, 7:00 AM EST
- Where
- Ross forecast zone
- Reported by
- Public
- Coordinates
- 39.338, -83.057 (the zone’s center; the record gives no point)
A public report from 5 miles southeast of Chillicothe showed that 7.5 inches of snow had fallen there. A spotter in Londonderry measured 7.3 inches of accumulation, while a social media post from Kingston showed 5 inches.
Winter Weather, Logan
- When
- January 16, 12:00 PM EST to January 17, 7:00 AM EST
- Where
- Logan forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.388, -83.766 (the zone’s center; the record gives no point)
The observer northeast of Bellefontaine measured 2 inches of snow.
Winter Weather, Miami
- When
- January 16, 12:00 PM EST to January 17, 7:00 AM EST
- Where
- Miami forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.053, -84.229 (the zone’s center; the record gives no point)
The observer 6 miles southeast of Tipp City measured 1.5 inches of snow.
Winter Weather, Montgomery
- When
- January 16, 12:00 PM EST to January 17, 7:00 AM EST
- Where
- Montgomery forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 39.755, -84.291 (the zone’s center; the record gives no point)
A report from Centerville showed 2.5 inches of snow had fallen.
Winter Weather, Clark
- When
- January 16, 12:00 PM EST to January 17, 7:00 AM EST
- Where
- Clark forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.917, -83.784 (the zone’s center; the record gives no point)
The observer located 7 miles southwest of Springfield measured 1.5 inches of snow.
Winter Weather, Greene
- When
- January 16, 12:00 PM EST to January 17, 7:00 AM EST
- Where
- Greene forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.692, -83.890 (the zone’s center; the record gives no point)
The observer 2 miles northeast of Beavercreek measured 2.5 inches of snow.
Winter Weather, Union
- When
- January 16, 12:00 PM EST to January 17, 7:00 AM EST
- Where
- Union forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.299, -83.372 (the zone’s center; the record gives no point)
The observer 6 miles east-northeast of Marysville measured 3 inches of snow.
Winter Weather, Delaware
- When
- January 16, 12:00 PM EST to January 17, 7:00 AM EST
- Where
- Delaware forecast zone
- Reported by
- Social Media
- Coordinates
- 40.278, -83.005 (the zone’s center; the record gives no point)
A report from 3 miles east of Ostrander showed that 3.5 inches of snow fell. The CoCoRaHS observer east of Delaware measured 2.9 inches of snow, while another east of Lewis Center measured 2.8 inches.
Winter Weather, Madison
- When
- January 16, 12:00 PM EST to January 17, 7:00 AM EST
- Where
- Madison forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.894, -83.400 (the zone’s center; the record gives no point)
The CoCoRaHS observer southwest of London measured 2.9 inches of snow.
Winter Weather, Franklin
- When
- January 16, 12:00 PM EST to January 17, 7:00 AM EST
- Where
- Franklin forecast zone
- Reported by
- Social Media
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
A social media post from Upper Arlington showed that 4 inches of snow had fallen there.
Winter Weather, Fayette
- When
- January 16, 12:00 PM EST to January 17, 7:00 AM EST
- Where
- Fayette forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.560, -83.456 (the zone’s center; the record gives no point)
The observer south of Jeffersonville measured 3 inches of snow, while another east of Washington Court House measured 2.5 inches.
Winter Weather, Butler
- When
- January 16, 12:00 PM EST to January 17, 7:00 AM EST
- Where
- Butler forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.439, -84.576 (the zone’s center; the record gives no point)
The observer 3 miles east-southeast of Beckett Ridge measured 2.4 inches of snow.
Winter Weather, Hamilton
- When
- January 16, 12:00 PM EST to January 17, 7:00 AM EST
- Where
- Hamilton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.196, -84.543 (the zone’s center; the record gives no point)
A spotter south of Sharonville measured 2.5 inches of snow.
Winter Weather, Warren
- When
- January 16, 12:00 PM EST to January 17, 7:00 AM EST
- Where
- Warren forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.428, -84.167 (the zone’s center; the record gives no point)
The observer 4 miles southeast of Springboro measured 2 inches of snow, while a spotter near Mason measured 1.9 inches.
Winter Weather, Clinton
- When
- January 16, 12:00 PM EST to January 17, 7:00 AM EST
- Where
- Clinton forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.415, -83.808 (the zone’s center; the record gives no point)
The NWS office measured 1.8 inches of snowfall.
Winter Weather, Clermont
- When
- January 16, 12:00 PM EST to January 17, 7:00 AM EST
- Where
- Clermont forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.047, -84.152 (the zone’s center; the record gives no point)
The observer northwest of Mount Carmel measured 2 inches of snow.
Winter Weather, Brown
- When
- January 16, 12:00 PM EST to January 17, 7:00 AM EST
- Where
- Brown forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.934, -83.867 (the zone’s center; the record gives no point)
A spotter 5 miles north of Georgetown measured 2.5 inches of snow.
Winter Weather, Highland
- When
- January 16, 12:00 PM EST to January 17, 7:00 AM EST
- Where
- Highland forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.185, -83.601 (the zone’s center; the record gives no point)
A report from north of Hillsboro indicated that 3 inches of snow had fallen.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Florida, January 16, 2022$11 million · EF2 · 7 events
- Tornado and Damaging Winds in Florida, January 16, 2022$75,000 · EF1 · 4 events
- Winter Storm and High Wind in Virginia, January 16 to 17, 2022$43,000 · 50 kt wind · 31 events
- Winter Storm and Winter Weather in Vermont, January 16 to 17, 2022$60,000 · 16 events
- Winter Storm and Winter Weather in North Carolina, January 16, 202244 events
- Winter Storm and Heavy Snow in Georgia, January 16 to 17, 202241 events
- Winter Storm and Heavy Snow in West Virginia, January 16 to 17, 202240 events
- Heavy Snow in Kentucky, January 16 to 17, 202231 events
- Tornadoes and Damaging Winds in Florida, January 16, 20221 injured · $20,000 · EF0 · 5 events
- Winter Storm and Winter Weather in New York, January 16 to 17, 202227 events
- Winter Storm and Winter Weather in Virginia, January 16 to 18, 202226 events
- Winter Storm and Winter Weather in Pennsylvania, January 16 to 17, 20221 injured · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004154, 1004155, 1004156, 1004157, 1004159, 1004161, 1004163, 1004165, 1004166, 1004167, 1004169, 1004170, 1004171, 1004172, 1004173, 1004174, 1004175, 1004177, 1004178, 1004179, 1004180, 1004181, 1004182, 1004183, 1004184.